Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 24, NWS Albuquerque, NM

May 15, 20166 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at May 15, 2016, 7:14 AM MDT for 6 counties in New Mexico. It took effect at May 15, 2016, 2:00 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2016, 7:14 AM MDT (13:14 UTC)
In effect from
May 15, 2016, 2:00 PM MDT
Expired
May 15, 2016, 8:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM

The radar

The Albuquerque radar (KABX), 89 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:18 PM MDTHAIL 0.889 Nne Jemez Springs, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS85 KABQ 151314
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
714 AM MDT SUN MAY 15 2016

...RED FLAG WARNING THIS AFTERNOON UNTIL EARLY EVENING FOR THE
NORTHWEST AND WEST CENTRAL HIGHLANDS DUE TO STRONG WINDS AND LOW
HUMIDITY...

.AN UPPER LEVEL TROUGH CROSSING THE GREAT BASIN WILL STEER STRONG
WINDS AND VERY DRY AIR INTO WEST CENTRAL AND SOUTHWEST NEW MEXICO
THIS AFTERNOON AND EVENING. HIGH TEMPERATURES A FEW TO SEVERAL
DEGREES ABOVE NORMAL AND AN UNSTABLE ATMOSPHERE WITH HAINES
INDICES OF 6 ARE ALSO EXPECTED. HUMIDITIES WILL COME UP AND WINDS
WILL BEGIN TO WEAKEN AS TEMPERATURES FALL WITH SUNSET.

NMZ105-109-160200-
/O.NEW.KABQ.FW.W.0024.160515T2000Z-160516T0200Z/
NORTHWEST HIGHLANDS-WEST CENTRAL HIGHLANDS-
714 AM MDT SUN MAY 15 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. 

* AREA AND TIMING...NORTHWEST AND WEST CENTRAL HIGHLANDS THIS
  AFTERNOON UNTIL SUNSET.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...11 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 15, 6:20 AM MDT, 54 minutes earlier.

Area forecast discussion, May 15, 6:20 AM MDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
620 AM MDT SUN MAY 15 2016

.AVIATION...
12Z TAF CYCLE
Drier air will push into western areas today with wind gusts in
the 25 to 35 kt range along and W of the CONTDVD. Meanwhile,
better moisture farther E will result in SCT-NMRS showers and
storms. One N-S oriented wave of modest convection will continue
to shift eastward from the central MT chain across the E plains
through mid morning. Another round will develop mainly over the N
MTs and central MT chain this aftn and shift eastward across the
plains late this aftn and evening. Some storms could be severe
across the plains this aftn and evening with large hail and
damaging winds. Models indicate parts of the E central and NE
plains will again develop low clouds this evening, but these
should break up from the W late tonight into early Monday morning
as the drier air migrates eastward with gusty winds.

44

&&

.PREV DISCUSSION...343 AM MDT SUN MAY 15 2016...
.SYNOPSIS...
An active weather pattern will continue through next week. A
closed low churning over the Pacific Northwest will gradually
drop south through early in the week then cross New Mexico
Wednesday into Thursday. The most active days should be today
into tonight and Tuesday through Thursday.

&&

.DISCUSSION...
Plenty of moisture over the area based on satellites...radar and
surface obs. Dewpoints generally in the 40s except in the far
northwest and north central areas. A short wave over Mexico will
cross the state today helping to destabilize the atmosphere even
more. This will result in widespread showers and scattered
thunderstorms today into tonight favoring central and eastern
zones. Some of the storms over the far south central and southeast
areas could be severe...with strong storms over portions of the
east. The activity will continue well into tonight.

Despite another short wave trough crossing New Mexico Monday there
should be Less coverage than today. Isolated to scattered showers
and thunderstorms will favor areas from I 40 on north. A few storms
in the far northeast could be severe. A back door cold front will
reach the far northeast late Monday then blast south and west
monday night. A strong east canyon wind into the Rio Grande Valley
will be possible.

The storm in the northwest will crawl south...reaching AZ by
Tuesday night. The low will then turn east and weaken as it crosses
NM as an open wave Thursday. Moisture will continue to stream north
into NM with widespread showers and storms from Tuesday through
Thursday. High temperatures each day will be below to well below
normal.

Friday through next weekend will be less active with only isolated
convection. Temperatures will warm to around normal each day. 40

&&

.FIRE WEATHER...
After a slight chance of light rain showers in the west this
morning, fire weather concerns will develop this afternoon as a mid
level dry slot moves over that part of the forecast area. Critical
fire weather conditions are expected across much of the NW Highlands
and W Central Highlands this afternoon where strong SW winds and
critically low humidities will juxtapose with temperatures a few to
several degrees above normal. Haines values of 6 will also be
common across the western half of the forecast area. Farther
east, better moisture will be in place with more moderate Haines
values. Scattered to numerous showers and thunderstorms are
expected this afternoon mainly along and east of the central
mountain chain, where many areas could receive a tenth to a
quarter inch of rain with locally higher amounts.

The dry slot will migrate over eastern NM with gusty winds on
Monday, resulting in some fire weather concerns for the east central
plains. Most of the east central plains should see critical fire
weather conditions Monday afternoon, but the fire danger is too low
there to issue any sort of headline. Weaker winds are expected
across the west Monday with higher humidities. Northern areas
will still have a chance of showers and thunderstorms on Monday as
a shortwave trough aloft crosses the Four Corners region.

A wet weather pattern will establish across the forecast area
Tuesday through Thursday as an upper level low drops southward
through the Great Basin, then east northeastward over the forecast
area. The system will draw another gusty and moist back door cold
front into the state Tuesday.  East canyon wind gusts in parts of
the Rio Grande Valley could reach 50 mph Tuesday and Tuesday evening.
Good coverage of wetting thunderstorms is looking more likely. The
latest GFS run slowed down the weather system, now bringing it
across the state on Thursday. The ECMWF however, stuck closer to its
previous timing. A slower passing would produce a third day of
potentially broad coverage of wetting showers and thunderstorms.
Most of the activity should favor the east by then. High
temperatures will begin to trend upward Thu after readings a around
6 to 20 degrees below normal on Tuesday and 5 to 12 degrees below
normal Wednesday.

Friday looks to bring drier air and further warming as an upper
level ridge of high pressure crosses.  The dry line could become
active across the east, especially Friday night.

Saturday, a deepening trough over the Great Basin may draw moisture
into the state from the S and SE with stronger winds.  We could see
thunderstorm coverage begin to trend upward again. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM this afternoon to 8 PM MDT this evening
for the following zones... NMZ105-109.

&&
Hazardous weather outlook, May 15, 5:26 AM MDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT SUN MAY 15 2016

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 300 PM AND
MIDNIGHT MDT FOR LINCOLN AND CHAVES COUNTIES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING IN FAR NORTHEAST NEW MEXICO...WHICH INCLUDES UNION
COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
ACROSS LINCOLN AND CHAVES COUNTIES DUE TO THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:40 PM MDTAreal Flood AdvisoryABQLincoln, Socorro110 min
May 15, 12:06 PM MDTSpecial Weather StatementABQSandoval24 min
May 15, 12:34 PM MDTSevere Thunderstorm WarningABQSanta Fe41 min
May 15, 1:00 PM MDTSpecial Weather StatementABQSandoval30 min
May 15, 1:06 PM MDTSevere Thunderstorm WarningABQSandoval39 min
May 15, 1:39 PM MDTSpecial Weather StatementABQRio Arriba36 min
May 15, 1:46 PM MDTSevere Thunderstorm WarningABQSandoval44 min
May 15, 1:54 PM MDTSpecial Weather StatementABQSanta Fe36 min
May 15, 2:08 PM MDTSevere Thunderstorm WarningABQSandoval22 min
May 15, 2:12 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe33 min
May 15, 2:14 PM MDTSpecial Weather StatementABQColfax31 min
May 15, 2:29 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval33 min
May 15, 2:35 PM MDTSpecial Weather StatementABQSandoval25 min
May 15, 2:44 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe46 min
May 15, 3:07 PM MDTSpecial Weather StatementABQRio Arriba23 min
May 15, 3:22 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Santa Fe23 min
May 15, 3:30 PM MDTSpecial Weather StatementABQSandoval30 min
May 15, 3:45 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe, Taos30 min
May 15, 4:01 PM MDTSpecial Weather StatementABQLos Alamos29 min
May 15, 4:12 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe33 min
May 15, 4:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
May 15, 5:01 PM MDTSpecial Weather StatementABQSanta Fe29 min
May 15, 5:03 PM MDTSpecial Weather StatementABQRio Arriba27 min
May 15, 5:44 PM MDTSevere Thunderstorm WarningABQMora, San Miguel33 min
May 15, 5:50 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe25 min

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.